Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 46, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 6, 2020, 6:20 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2020, 6:20 PM EDT (22:20 UTC)
- Expired
- Aug 6, 2020, 9:16 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 6:45 PM EDT | FLASH FLOOD | 1 Se Buck, NC | CONGO RD AND BUCK RD INTERSECTION UNDER DEEP WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
341
WGUS51 KRNK 062220
FFWRNK
NCC171-193-197-070430-
/O.NEW.KRNK.FF.W.0046.200806T2220Z-200807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
620 PM EDT Thu Aug 6 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southern Surry County in northwestern North Carolina...
Wilkes County in northwestern North Carolina...
Yadkin County in northwestern North Carolina...
* Until 1230 AM EDT Friday.
* At 620 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
North Wilkesboro, Elkin, Wilkesboro, Fairview, Yadkinville,
Jonesville and Boonville.
This includes the following streams and drainages...
Ararat River, Arnold Branch, Big Warrior Creek, Bussels Creek,
Camp Creek, Bee Tree Branch, Camp Branch, Beaverdam Creek, Cane
Creek, Big Bugaboo Creek and Beaver Creek.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3616 8137 3630 8114 3636 8074 3631 8045
3612 8047 3611 8051 3605 8053 3606 8100
3600 8133 3606 8138
FLASH FLOOD...RADAR INDICATED
$$
PC3 follow-up statements
699
WGUS71 KRNK 062319
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
719 PM EDT Thu Aug 6 2020
NCC171-193-197-070430-
/O.CON.KRNK.FF.W.0046.000000T0000Z-200807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Wilkes NC-Yadkin NC-
719 PM EDT Thu Aug 6 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FRIDAY
FOR SOUTHERN SURRY, WILKES AND YADKIN COUNTIES...
At 719 PM EDT, Doppler radar indicated that the heaviest rainfall
was moving south out of the warned area but some moderate rainfall
continues in southern Yadkin County. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
North Wilkesboro, Elkin, Wilkesboro, Fairview, Yadkinville,
Jonesville and Boonville.
This includes the following streams and drainages...
Ararat River, Arnold Branch, Big Warrior Creek, Bussels Creek,
Camp Creek, Bee Tree Branch, Camp Branch, Beaverdam Creek, Cane
Creek, Big Bugaboo Creek and Beaver Creek.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3616 8137 3630 8114 3636 8074 3631 8045
3612 8047 3611 8051 3605 8053 3606 8100
3600 8133 3606 8138
FLASH FLOOD...RADAR INDICATED
$$
PC892
WGUS71 KRNK 070029
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
829 PM EDT Thu Aug 6 2020
NCC171-193-197-070430-
/O.CON.KRNK.FF.W.0046.000000T0000Z-200807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Wilkes NC-Yadkin NC-
829 PM EDT Thu Aug 6 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FRIDAY
FOR SOUTHERN SURRY, WILKES AND YADKIN COUNTIES...
At 829 PM EDT, Doppler radar indicated showers and thunderstorms
starting to move north back into the warned area in southern Wilkes
County. Between 1 and 2.5 inches of rain fell earlier this evening
and flash flooding was reported at several locations in Wilkes
County.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
North Wilkesboro, Elkin, Wilkesboro, Fairview, Yadkinville,
Jonesville and Boonville.
This includes the following streams and drainages...
Ararat River, Arnold Branch, Big Warrior Creek, Bussels Creek,
Camp Creek, Bee Tree Branch, Camp Branch, Beaverdam Creek, Cane
Creek, Big Bugaboo Creek and Beaver Creek.
Additional rainfall amounts of 1 to 1.5 inches are possible in parts
of the warned area, especially across far southern Wilkes and Yadkin
counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3616 8137 3630 8114 3636 8074 3631 8045
3612 8047 3611 8051 3605 8053 3606 8100
3600 8133 3606 8138
FLASH FLOOD...RADAR INDICATED
$$
PC095
WGUS71 KRNK 070116
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
916 PM EDT Thu Aug 6 2020
NCC171-193-197-070126-
/O.CAN.KRNK.FF.W.0046.000000T0000Z-200807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Wilkes NC-Yadkin NC-
916 PM EDT Thu Aug 6 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN SURRY, WILKES AND
YADKIN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3616 8137 3630 8114 3636 8074 3631 8045
3612 8047 3611 8051 3605 8053 3606 8100
3600 8133 3606 8138
$$
RSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:57 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 6, 2:57 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 257 PM EDT Thu Aug 6 2020 .SYNOPSIS... A weak cold front remains stalled today into early Friday across the area, before pushing southeast Saturday. High pressure builds in this weekend with return to typical summer weather. && .NEAR TERM /THROUGH FRIDAY/... As of 245 PM EDT Thursday... Thunderstorms have developed early this afternoon in the mountains west of the Blue Ridge and then to our east further out into the piedmont with a lull for the local area east of the Ridge. Storms have been prolific rain producers with a couple of storms pulsing up enough to generate some large hail. Anticipate the primary threat through this evening will reside with flash flood potential with a secondary threat of isolated wind damage and possibly large hail. Anticipate activity will eventually develop east of the Ridge as outflow boundaries converge to generate new convection into early tonight before activity wanes late. Friday may present a similar situation to today as the axis of the upper trof still remains to our west. Conditions will be seasonably warm though on the humid side. Lows tonight will be in the upper 60s to around 70 east of the Blue Ridge, low to mid 60s west. Highs tomorrow will be in the mid/upper 80s east, mid/upper 70s west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 1230 PM EDT Thursday... Upper level trough moves through the Mid-Atlantic Friday night into Saturday, bringing in a surface high. Despite this change in pattern, a few isolated storms remain possible for Saturday afternoon, given steep lapse rates. Any development will be difficult to pull off though, given dry air aloft. A weak disturbance Sunday will work with the slowly returning moisture behind a stalled front to our south to allow for some isolated showers and thunderstorm activity. Temperatures by this point start to make their aim at returning to above average, with areas east of the Piedmont forecast to hit 90 degrees as 850 temps swell to +20C in the afternoons. Monday will be a near repeat to Sunday with diurnal heating working with a weak disturbance to try and get convection going in the afternoon, but staying mostly isolated. Temperatures also continue their gradual warming. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 1230 PM EDT Thursday... Typical summertime pattern remains in place through the forecast period with a broad areas of high pressure sticking to the southern U.S. All the while, the jet stream remains tied up in Canada with a trough attempting to dig down into the Great Lakes region. This pattern will keep diurnal convection going through next work week. All the while, the region of high pressure will help with transport of an above average temperature airmass that will be keeping us toasty. The foothills and Piedmont will continue to see 90s while the mountains warm to the 80s. Lows range in the 70s and 60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 245 PM EDT Thursday... Conditions will generally be VFR in a convective environment into this evening. Will use VCTS and amend to a tempo as radar trends dictate. Expect convection will gradually wane this evening, followed by development of MVFR/IFR conditions in stratus and fog overnight. Any airfield that gets a dousing of rain is likely to sink to LIFR by daybreak. Conditions improve to VFR later Friday morning with a break in the convection before redevelopment occurs friday afternoon. Extended Aviation Discussion... High pressure builds into the weekend with lesser chances of storms. Pattern should be more typical of summer into Monday with scattered afternoon/evening storms. Overall VFR outside storms and late night valley fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...MBS SHORT TERM...RR LONG TERM...RR AVIATION...MBS/WP
Hazardous weather outlook, Aug 6, 1:43 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 143 PM EDT Thu Aug 6 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-070900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 143 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms with locally heavy rainfall are expected into this evening. Flash flooding is possible, and some storms may become severe with isolated wind damage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 6, 5:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 W FRIES 36.72N 80.98W
08/06/2020 GRAYSON VA PUBLIC
RECEIVED SEVERAL PICTURES OF LIMBS DOWN IN A
PERSONS BACK YARD IN FRIES. SOME OF WHICH
WERE 6 INCHES IN DIAMETER.
&&
RRLocal storm report, Aug 6, 5:54 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG ENDICOTT 36.89N 80.15W
08/06/2020 FRANKLIN VA 911 CALL CENTER
TREE DOWN BLOCKING FRANKLIN NEAR ENDICOTT
HILL RD. TIME ESTIMATED FROM RADAR.
&&
SKSpecial weather statement, Aug 6, 5:57 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Thu Aug 6 2020
VAZ058-059-062230-
Halifax-Charlotte-
557 PM EDT Thu Aug 6 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND CENTRAL HALIFAX COUNTIES...
At 557 PM EDT, a strong thunderstorm was located near Scottsburg, or
near South Boston, moving northwest at 10 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
South Boston...
Halifax...
Clover...
Redoak...
Scottsburg...
Mt Laurel...
and Crystal Hill.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3689 7849 3685 7852 3663 7885 3678 7913
3690 7898 3697 7874 3697 7847
TIME...MOT...LOC 2157Z 155DEG 8KT 3673 7884
VFJLocal storm report, Aug 6, 5:59 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 NE TALCOTT 37.68N 80.71W
08/06/2020 E0.70 INCH SUMMERS WV PUBLIC
DIME HAIL CONTINUED THROUGH 500 PM EDT.
&&
DSSpecial weather statement, Aug 6, 6:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT Thu Aug 6 2020
NCZ019-062245-
Wilkes-
614 PM EDT Thu Aug 6 2020
...A STRONG THUNDERSTORM WILL AFFECT
WILKES COUNTY...
At 614 PM EDT, a strong thunderstorm was located over Buck, or near
Boomer, moving northeast at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Wilbar...
Mc Grady...
Darby...
and Mulberry.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3604 8138 3604 8140 3607 8141 3608 8143
3607 8144 3609 8146 3609 8147 3610 8148
3611 8153 3636 8129 3636 8126 3639 8120
3628 8094 3603 8109 3604 8114 3603 8117
3604 8120 3603 8127 3601 8130
TIME...MOT...LOC 2214Z 212DEG 17KT 3614 8126
VFJLocal storm report, Aug 6, 6:16 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 3 ESE HINTON 37.65N 80.85W
08/06/2020 E1.00 INCH SUMMERS WV TRAINED SPOTTER
&&
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:15 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Wilkes, Yadkin | 3 hr |
| Aug 5, 8:46 PM EDT | Special Weather Statement | RNK | Stokes | 29 min |
| Aug 5, 8:54 PM EDT | Special Weather Statement | RNK | Yadkin | 36 min |
| Aug 5, 8:58 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 47 min |
| Aug 5, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 35 min |
| Aug 5, 9:38 PM EDT | Special Weather Statement | RNK | Rockingham | 37 min |
| Aug 5, 9:47 PM EDT | Areal Flood Advisory | RNK | Rockingham | 4 hr |
| Aug 5, 10:05 PM EDT | Areal Flood Advisory | RNK | Yadkin | 65 min |
| Aug 5, 10:28 PM EDT | Flash Flood Warning | RNK | Surry, Yadkin | 3 hr |
| Aug 5, 11:28 PM EDT | Special Weather Statement | RNK | Wilkes | 47 min |
| Aug 6, 1:23 AM EDT | Special Weather Statement | RNK | Caswell | 37 min |
| Aug 6, 2:54 PM EDT | Special Weather Statement | RNK | Ashe | 36 min |
| Aug 6, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 58 min |
| Aug 6, 3:31 PM EDT | Flash Flood Warning | RNK | Ashe | 4 hr |
| Aug 6, 5:05 PM EDT | Special Weather Statement | RNK | Caswell | 40 min |
| Aug 6, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 64 min |
| Aug 6, 5:30 PM EDT | Special Weather Statement | RNK | Alleghany, Surry, Wilkes | 30 min |
| Aug 6, 5:31 PM EDT | Areal Flood Advisory | RNK | Ashe, Watauga, Wilkes | 2 hr |
| Aug 6, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Wilkes, Yadkin | 52 min |
| Aug 6, 6:14 PM EDT | Special Weather Statement | RNK | Wilkes | 31 min |
| Aug 6, 6:46 PM EDT | Special Weather Statement | RNK | Yadkin | 44 min |
| Aug 6, 6:48 PM EDT | Special Weather Statement | RNK | Rockingham | 42 min |
| Aug 6, 7:38 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.